MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Codes Difficult to Remove (1528); Unintended Movement (3026)
Health Effect - Clinical Codes Embolus (1830); Occlusion (1984); Perforation of Vessels (2135)
Date of Event 12/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: other, senior counsel, litigation.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforation and occlusion.The patient reported becoming aware of perforation of the inferior vena cava (ivc), blood clots, clotting and/or occlusion of the ivc approximately two years post implant, when the filter was removed percutaneously.The patient also reported that they have experienced anxiety related to the filter and tilting of the filter.According to the implant record the filter was placed prophylactically in anticipation of a left temporal craniotomy and repair of middle fossa with a fat graft and cranios bone cement and a history of deep vein thrombosis and pulmonary embolus while on anticoagulation.The patient had a history of meningitis approximately two months prior and imagine has shown erosion of the left tegmen and suggestion of an encephalocele versus cholesteatoma.A few days prior to surgery imaging also showed bilateral subdural hygromas.The filter was placed via the right common femoral vein and deployed at the level of l2-l3.The filter placement was immediately followed by left temporal craniotomy for approach to middle fossa, repair of middle fossa encephalocele (with a fat graft and cranios-bone cement), left tympanoplasty and mastoidectomy.There is currently no additional information available for review.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Occlusion was reported, with the limited information provided the event could not be further clarified.Blood clots, clotting and/or occlusion of the inferior vena cava or the filter does not represent a device malfunction.Clinical factors that may have influenced the events include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with operator technique, vessel characteristics, specifically asymmetry and tortuosity.Perforation of the ivc was reported, however a clinical conclusion could not be determined as to the cause of the event.Without post implant images for review, the reported filter perforation and tilt could not be confirmed or further clarified.A review of the instructions for use notes vessel damage such as intimal tears and perforation as procedural and long-term complications associated with ivc filters.Anxiety does not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information currently available for review, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial/final report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages including, but not limited to: perforation and occlusion.Information received per the medical records indicate that the patient has a history of deep venous thrombosis, pulmonary embolus (while on chronic anticoagulation treatment), meningitis (two months prior), bilateral mixed hearing loss and possible cholesteatoma of mastoid and left ear versus encephalocele.A few days prior to surgery, his spinal headaches worsened.A head computed tomography (ct) scan was done the day prior to surgery and demonstrated thin bilateral subdural hygromas.On the day of the filter placement, the patient also had the following procedures: left temporal craniotomy for approach to middle fossa, repair of middle fossa encephalocele (with a fat graft and cranios-bone cement), left tympanoplasty and mastoidectomy.The filter was deployed via ultrasound-guided access through the patient's right common femoral vein.The filter was placed at the l2-l3 level.  information received per the patient profile form (ppf) states that the patient experienced perforation of filter strut(s) outside the inferior vena cava (ivc), blood clots, clotting and/or occlusion of the ivc.The patient became aware of the reported events approximately two years after the index procedure and the device was removed percutaneously.The patient continues to experience tilt, anxiety and worry.
 
Event or Problem Description
The initial patient profile form (ppf) states that the device was removed percutaneously.However, an amended ppf states that the removal attempt was unsuccessful.
 
Additional Manufacturer Narrative
The initial patient profile form (ppf) states that the device was removed percutaneously.However, an amended ppf states that the removal attempt was unsuccessful.Additional information is pending and will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
After further review of additional information received.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforation and occlusion.The patient reported becoming aware of perforation of the inferior vena cava (ivc), blood clots, clotting and/or occlusion of the ivc approximately two years post implant, when the filter was removed percutaneously.The patient has subsequently reported that it was an unsuccessful percutaneous removal attempt.The patient also reported that they have experienced filter tilt andnxiety related to the filter.According to the implant record the filter was placed prophylactically in anticipation of a left temporal craniotomy and repair of middle fossa with a fat graft and cranios bone cement and a history of deep vein thrombosis and pulmonary embolus while on anticoagulation.The patient had a history of meningitis approximately two months prior and imagine has shown erosion of the left tegmen and suggestion of an encephalocele versus cholesteatoma.A few days prior to surgery imaging also showed bilateral subdural hygromas.The filter was placed via the right common femoral vein and deployed at the level of l2-l3.The filter placement was immediately followed by left temporal craniotomy for approach to middle fossa, repair of middle fossa encephalocele (with a fat graft and cranios-bone cement), left tympanoplasty and mastoidectomy.There is currently no additional information available for review.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implant.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Blood clots, clotting and/or occlusion of the inferior vena cava or the filter does not represent a device malfunction.Clinical factors that may have influenced the events include patient, pharmacological and vessel characteristics.Ivc filter tilt has been associated with operator technique, vessel characteristics, specifically asymmetry and tortuosity.Perforation of the ivc was reported, however a clinical conclusion could not be determined as to the cause of the event.Without post implant images for review, the reported filter perforation and tilt could not be confirmed or further clarified.A review of the instructions for use notes vessel damage such as intimal tears and perforation as procedural and long-term complications associated with ivc filters.Anxiety does not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information currently available for review, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
OPTEASE FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33152
MDR Report Key10289274
Report Number1016427-2020-04209
Device Sequence Number16702802
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K140286
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17588136
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/22/2020
Supplement Date Received by Manufacturer09/09/2020
10/07/2020
Initial Report FDA Received Date07/17/2020
Supplement Report FDA Received Date10/05/2020
10/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN DILATOR; UNKNOWN GUIDE WIRE; UNKNOWN SHEATH
Outcome Attributed to Adverse Event Life Threatening;
Patient Age57 YR